Turmeric side effects: Is it dangerous to have too much turmeric? Most common side effects


Turmeric is a yellow spice that gives curry its characteristic colour, but it’s also used in some cheeses, butter, and even mustards. But turmeric has also been used as a natural remedy for some relatively common ailments. Can you take too much turmeric, though?

The spice originally comes from the turmeric plant, and is most commonly used in the Asian cuisine.

It’s been claimed to have a number of medicinal properties, thanks to its active ingredient, curcumin.

Curcumin is a compound that constitutes around three percent of turmeric, but it’s responsible for most of its health benefits.

It’s believed that curcumin is a natural anti-inflammatory, which means it’s beneficial for conditions that involve inflammation.

READ MORE: Turmeric benefits: Five ways the spice could improve your health

Turmeric side effects

Turmeric doesn’t usually cause any major side effects when its taken in a moderate capacity.

Some people may develop nausea and diarrhoea, while others may have dizziness or stomach pain.

The spice does, however, contain oxalate – an organic acid – that’s been linked to kidney stones.

Only predisposed individuals are at risk of kidney stones from oxalate, though, said Arnarson.

Otherwise, turmeric is generally safe to use as a supplement, or as a topical cream.

It’s been touted as a potential remedy for hay fever, as it reduces the likelihood of sneezing, runny noses and congestion.

Turmeric could even lower the amount of cholesterol and fats in the blood.

You should speak to a doctor or nutritionist for advice on taking any new supplements.



Leave a Reply

Your email address will not be published.